A patient who underwent cardiac catheterization yesterday has this appearance of her foot.

a) What is the appearance due to?

b) Give two causes of a metabolic acidosis in this patient related to this event

[Click here to toggle visibility of the answers]

College Answer

a) What is the appearance due to?
•    Cholesterol emboli or atheromatous emboli
•    (accept ischaemia secondary to damaged / occluded femoral artery)

b) Give two causes of a metabolic acidosis in this patient related to this event
•    acute renal failure
•    mesenteric ischaemia
•    limb ischaemia

Discussion

The damaged foot image has been harvested without permission from dermaamin.com; that is in fact a foot of somebody who has just had a shower of cholesterol emboli from an atheroma.

The possible causes of metabolic acidosis in this situation are well summed up by the college. It could be raised lactate due to limb ischaemia (or bowel ischaemia). Or, it could be due to renal failure.,

The renal injury could be developing as a result of myonecrosis and rhabdomyolysis. The angiography only happened yesterday, and so one would think that it is too early for contrast-induced nephropathy. Historically, the renal failure in these circumstances tends to be "pre-renal", and is blamed on showers of atheromatous debris into the renal vessels.

References

References

Drost, H. E. N. K., et al. "Cholesterol embolism as a complication of left heart catheterisation. Report of seven cases." British heart journal 52.3 (1984): 339-342.